Weak and Strong Approximation of Semigroups on Hilbert Spaces

  • R. ChillEmail author
  • A. F. M. ter Elst


For a sequence of uniformly bounded, degenerate semigroups on a Hilbert space, we compare various types of convergences to a limit semigroup. Among others, we show that convergence of the semigroups, or of the resolvents of the generators, in the weak operator topology, in the strong operator topology or in certain integral norms are equivalent under certain natural assumptions which are frequently met in applications.


Strong resolvent convergence Weak resolvent convergence Degenerate semigroup 

Mathematics Subject Classification

Primary 35B40 47D03 Secondary 47A05 65N30 


  1. 1.
    Allaire, G.: Homogenization and two-scale convergence. SIAM J. Math. Anal. 23(6), 1482–1518 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Arendt, W.: Approximation of degenerate semigroups. Taiwan. J. Math. 5, 279–295 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Arendt, W., Batty, C.J.K., Hieber, M., Neubrander, F.: Vector-Valued Laplace Transforms and Cauchy Problems, Vol. 96 of Monographs in Mathematics. Birkhäuser, Basel (2001)CrossRefzbMATHGoogle Scholar
  4. 4.
    Arendt, W., Daners, D.: Uniform convergence for elliptic problems on varying domains. Math. Nachr. 280(1–2), 28–49 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Arendt, W., Daners, D.: Varying domains: stability of the Dirichlet and the Poisson problem. Discrete Contin. Dyn. Syst. 21(1), 21–39 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Arendt, W., Nikolski, N.: Vector-valued holomorphic functions revisited. Math. Z. 234(4), 777–805 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Arrieta, J.M., Barbatis, G.: Stability estimates in \(H_0^1\) for solutions of elliptic equations in varying domains. Math. Methods Appl. Sci. 37(2), 180–186 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Attouch, H.: Variational Convergence for Functions and Operators. Applicable Mathematics Series. Pitman (Advanced Publishing Program), Boston (1984)zbMATHGoogle Scholar
  9. 9.
    Baskakov, A.G.: Theory of representations of Banach algebras, and abelian groups and semigroups in the spectral analysis of linear operators. Sovrem. Mat. Fundam. Napravl. 9, 3–151 (2004). (electronic) zbMATHGoogle Scholar
  10. 10.
    Batty, C.J.K., ter Elst, A.F.M.: On series of sectorial forms. J. Evol. Equ. 14(1), 29–47 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Bensoussan, A., Lions, J.-L., Papanicolaou, G.: Asymptotic Analysis for Periodic Structures, Vol. 5 of Studies in Mathematics and Its Applications. North-Holland, Amsterdam (1978)Google Scholar
  12. 12.
    Biegert, M., Daners, D.: Local and global uniform convergence for elliptic problems on varying domains. J. Differ. Equ. 223(1), 1–32 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Birman, M.Sh., Suslina, T.A.: Periodic second-order differential operators. Threshold properties and averaging. Algebra i Analiz 15(5), 1–108 (2003)Google Scholar
  14. 14.
    Braides, A.: \(\Gamma \)-Convergence for Beginners, Vol. 22 of Oxford Lecture Series in Mathematics and its Applications. Oxford University Press, Oxford (2002)Google Scholar
  15. 15.
    Bucur, D.: Characterization for the Kuratowski limits of a sequence of Sobolev spaces. J. Differ. Equ. 151(1), 1–19 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Bucur, D., Buttazzo, G.: Variational methods in some shape optimization problems. Appunti dei Corsi Tenuti da Docenti della Scuola (Notes of Courses Given by Teachers at the School). Scuola Normale Superiore, Pisa (2002)Google Scholar
  17. 17.
    Bucur, D., Varchon, N.: Boundary variation for a Neumann problem. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 29(4), 807–821 (2000)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Dal Maso, G., Toader, R.: A capacity method for the study of Dirichlet problems for elliptic systems in varying domains. Rend. Sem. Mat. Univ. Padova 96, 257–277 (1996)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Daners, D.: Dirichlet problems on varying domains. J. Differ. Equ. 188(2), 591–624 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Daners, D.: Perturbation of semi-linear evolution equations under weak assumptions at initial time. J. Differ. Equ. 210(2), 352–382 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Daners, D., Hauer, D., Dancer, E.N.: Uniform convergence of solutions to elliptic equations on domains with shrinking holes. Adv. Differ. Equ. 20(5–6), 463–494 (2015)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Dautray, R., Lions, J.-L.: Mathematical Analysis and Numerical Methods for Science and Technology, Vol. 5. Springer, Berlin (1992). Evolution problems. I, with the collaboration of Michel Artola, Michel Cessenat and Hélène Lanchon, Translated from the French by Alan CraigGoogle Scholar
  23. 23.
    Drábek, P., Milota, J:. Methods of nonlinear analysis, 2nd edn. Birkhäuser Advanced Texts, Basler Lehrbücher [Birkhäuser Advanced Texts, Basel Textbooks]. Birkhäuser/Springer Basel AG, Basel (2013). Applications to differential equationsGoogle Scholar
  24. 24.
    Eisner, T., Serény, A.: On the weak analogue of the Trotter–Kato theorem. Taiwan. J. Math. 14(4), 1411–1416 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Evans, L.C.: Weak Convergence Methods for Nonlinear Partial Differential Equations, Volume 74 of CBMS Regional Conference Series in Mathematics. Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI (1990)Google Scholar
  26. 26.
    Evans, L.C.: Partial Differential Equations, Vol. 19 of Graduate Studies in Mathematics. American Mathematical Society, Providence (1998)Google Scholar
  27. 27.
    Fujita, H., Suzuki, T.: Evolution problems. In: Ciarlet, P.G., Lions, J.-L. (eds.) Handbook of Numerical Analysis, vol. 2, pp. 789–928. North-Holland, Amsterdam (1991)Google Scholar
  28. 28.
    Furuya, K.: Trotter-Kato theorem for weak convergence on Hilbert space cases. Adv. Math. Sci. Appl. 20(1), 143–152 (2010)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Haase, M.: The Functional Calculus for Sectorial Operators, Vol. 169 of Operator Theory: Advances and Applications. Birkhäuser Verlag, Basel (2006)CrossRefGoogle Scholar
  30. 30.
    Kato, T.: Fractional powers of dissipative operators. J. Math. Soc. Jpn. 13, 246–274 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Kato, T.: Perturbation Theory for Linear Operators, Vol. of 132 Grundlehren der mathematischen Wissenschaften. Springer, Berlin (1980)Google Scholar
  32. 32.
    Król, S.: A note on approximation of semigroups of contractions on Hilbert spaces. Semigroup Forum 79(2), 369–376 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Meshkova, Yu.M., Suslina, T.A.: Homogenization of initial boundary value problems for parabolic systems with periodic coefficients. Appl. Anal. 95(8), 1736–1775 (2016)Google Scholar
  34. 34.
    Mosco, U.: Convergence of convex sets and of solutions of variational inequalities. Adv. Math. 3, 510–585 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Mosco, U.: Composite media and asymptotic Dirichlet forms. J. Funct. Anal. 123(2), 368–421 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Mugnolo, D., Nittka, R., Post, O.: Norm convergence of sectorial operators on varying Hilbert spaces. Oper. Matrices 7(4), 955–995 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Sa Ngiamsunthorn, P.: Domain perturbation for parabolic equations. Bull. Aust. Math. Soc. 85(1), 174–176 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Sa Ngiamsunthorn, P.: Persistence of bounded solutions of parabolic equations under domain perturbation. J. Evol. Equ. 12(1), 1–26 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Simon, B.: A canonical decomposition for quadratic forms with applications to monotone convergence theorems. J. Funct. Anal. 28(3), 377–385 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Stampacchia, G.: Problemi al contorno ellitici, con dati discontinui, dotati di soluzionie hölderiane. Ann. Mat. Pura Appl. 4(51), 1–37 (1960)CrossRefzbMATHGoogle Scholar
  41. 41.
    Suslina, T.A.: Homogenization of elliptic sproblems: error estimates in dependence of the spectral parameter. Algebra i Analiz 27(4), 651–708 (2016)MathSciNetzbMATHGoogle Scholar
  42. 42.
    Zhikov, V.V., Pastukhova, S.E.: On operator estimates for some problems in homogenization theory. Russ. J. Math. Phys. 12(4), 515–524 (2005)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Zhikov, V.V., Pastukhova, S.E.: On operator estimates in averaging theory. Uspekhi Mat. Nauk. 71(3(429)), 27–122 (2016)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Institut für Analysis, Fakultät für MathematikTU DresdenDresdenGermany
  2. 2.Department of MathematicsUniversity of AucklandAucklandNew Zealand

Personalised recommendations